Georgia, 2024

Damaging Wind and Lightning Strike in Georgia, July 20, 2024

July 20, 2024 · NWS CHS · 2 events in 2 counties and zones

Scattered to numerous thunderstorms developed in the early afternoon hours across southeast Georgia and moved toward the coast. A few of these thunderstorms became strong enough to produce gusty winds and cloud to ground lightning strikes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered to numerous thunderstorms developed in the early afternoon hours across southeast Georgia and moved toward the coast. A few of these thunderstorms became strong enough to produce gusty winds and cloud to ground lightning strikes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 20, 2:25 PM EST, 5 minutes earlier.

Area forecast discussion, Jul 20, 2:25 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
325 PM EDT Sat Jul 20 2024

.SYNOPSIS...
High pressure will remain over the western Atlantic while a
surface trough lingers inland.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Weak mid-level lapse rates have limited convective development
despite fairly strong instability and ample moisture. The sea
breeze is only slowly beginning to push inland, having been
pinned near the coast by a prevailing offshore flow. The main
forcing mechanism is a potent shortwave in the CSRA, forecast to
move ENE through southern SC early this evening. This is driving
a more organized area of convection moving into our inland GA zones
at the moment. We will likely see continued pop-ups along the
sea breeze and outflow boundaries, but the greatest coverage
will likely be moving from west to east ahead of the shortwave.
It is uncertain how far east it will make it since we could be
losing daytime heating by the time it gets to the coast. In this
case, it would likely be in a diminishing state by the time it
reaches our coastal zones. The severe potential looks pretty low
given the lack of dry air aloft and weak lapse rates. However,
20-25 kt of bulk shear across the inland third of the area could
allow for some storm organization and an isolated severe storm.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
The forecast area will remain between mid level ridging over the
Atlantic and fairly broad troughing to the west. At the surface,
high pressure resides offshore, with a weak trough inland. This set-
up will maintain a rich moisture feed into the area, with PWats
remaining over 2 inches through most of the period. Scattered to
numerous showers and thunderstorms will be possible each day given
the high moisture content and weak shortwave energy rotating through
at times, in addition to the typical mesoscale boundaries such as
the sea breeze. Highest coverage will be in the afternoon and
evening when instability is maximized, but some activity could
continue into the overnight. As is typical this time of year, a few
strong to severe thunderstorms capable of producing damaging wind
gusts are possible. Locally heavy rain is also possible.

High temperatures will average in the low to mid 90s with heat
indices peaking 100-105F in most locations, with some 105-108 values
closer to the coast. Lows span the 70s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The offshore ridge looks to expand westward across the area midweek,
before likely weakening late week as a trough passes by to the
north. Diurnally driven showers and thunderstorms will be possible
each day. NBM continues to be aggressive in regards to PoPs in the
long term, so we opted to cap rain chances below 70%. Highs
generally top out in the upper 80s to lower 90s with lows in the
70s.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
The main focus for the 18Z TAF period is pinning down timing and
location of convection. Showers and thunderstorms will increase
in coverage through the afternoon, though initially the best
coverage may be inland. We do not feel confident enough to do
more than a VCTS at any of the terminals this afternoon. Some
showers could continue into the evening hours as an upstream
convective complex moves through.

The risk for low stratus and/or fog late tonight is not
sufficient enough to show anything in the TAFs at this time.

Extended Aviation Outlook: Convection could produce brief flight
restrictions, especially each afternoon/evening.

&&

.MARINE...
S to SW flow will continue tonight with a slight wind speed
enhancement this evening as a nocturnal jet develops. A 10-15 kt
sea breeze in Charleston Harbor through early evening will
settle back to a 5-10 kt breeze overnight.

Sunday through Thursday: Typical summertime regime for the upcoming
week. South to southwest flow will persist through the period with
speeds 15 knots or less. The strongest winds will be along the coast
each afternoon as the sea breeze develops. We could also see a
slight wind enhancement along the coast overnight due to a nocturnal
jet. Seas will average 2-4 ft.

Rip Currents: A low-end moderate risk of rip currents is forecast
for Sunday due to the 2-3 ft swell period of 8-9 seconds, combined
with greater than normal tidal range and daytime onshore winds.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...JRL
SHORT TERM...ETM
LONG TERM...ETM
AVIATION...ETM/JRL
MARINE...ETM/JRL
Hazardous weather outlook, Jul 20, 1:55 PM EST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
255 PM EDT Sat Jul 20 2024

GAZ117-119-139-141-SCZ048>051-211900-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
255 PM EDT Sat Jul 20 2024

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
211900-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
255 PM EDT Sat Jul 20 2024

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-211900-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
255 PM EDT Sat Jul 20 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jul 20, 1:51 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Charleston SC
251 PM EDT Sat Jul 20 2024

GAZ087-099-100-201930-
Jenkins GA-Candler GA-Bulloch GA-
251 PM EDT Sat Jul 20 2024

...A STRONG THUNDERSTORM WILL IMPACT JENKINS...CANDLER AND BULLOCH
COUNTIES UNTIL 330 PM EDT...

At 250 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Aline, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Statesboro, Metter, Portal, Pulaski, Register, Hopeulikit, Aline,
  Georgia Southern, Union and Parish.

This includes I-16 between mile markers 96 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3261 8200 3261 8201 3264 8204 3268 8188
      3244 8174 3227 8197 3232 8224 3235 8224
      3235 8225 3242 8220 3243 8219 3247 8218
      3252 8215 3256 8208 3254 8203 3256 8203
TIME...MOT...LOC 1850Z 258DEG 14KT 3249 8221

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

NED

The radar

The Charleston,SC radar (KCLX), 101 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Candler

When
July 20, 2:30 PM EST to 2:31 PM EST
Where
Candler County, 0.58 mi E of Metter Muni Arpt
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
32.370, -82.070

Local broadcast media reported that lightning struck a car driving on Interstate 16 near exit 104, damaging the electrical system and disabling the vehicle. None of the passengers were injured.

Thunderstorm Wind, Effingham

When
July 20, 3:19 PM EST to 3:20 PM EST
Where
Effingham County, 3.23 mi WNW of Tusculum
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
32.420, -81.470

A picture was posted on social media of a large tree limb blown down near Griffin Lake.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202081, 1202082.